Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 2466
  • Home
  • Print this page
  • Email this page

   Table of Contents      
PHOTO ESSAY
Year : 2020  |  Volume : 68  |  Issue : 8  |  Page : 1648-1649

Adverse drug reaction after intravitreal injection of topotecan


1 Department of Ophthalmology, Government Medical College Hospital, Chandigarh, India
2 Department of Radiodiagnosis, Government Medical College Hospital, Chandigarh, India
3 Department of Radiotherapy, Government Medical College Hospital, Chandigarh, India

Date of Submission17-Feb-2019
Date of Acceptance27-Feb-2020
Date of Web Publication24-Jul-2020

Correspondence Address:
Dr. Subina Narang
Department of Ophthalmology, Government Medical College Hospital, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_327_19

Rights and Permissions
  Abstract 


Keywords: Drug reaction, intravitreal chemotherapy, topotecan


How to cite this article:
Narang S, Sindhu M, Kochhar S, Pandey AK, Goyal P. Adverse drug reaction after intravitreal injection of topotecan. Indian J Ophthalmol 2020;68:1648-9

How to cite this URL:
Narang S, Sindhu M, Kochhar S, Pandey AK, Goyal P. Adverse drug reaction after intravitreal injection of topotecan. Indian J Ophthalmol [serial online] 2020 [cited 2020 Aug 12];68:1648-9. Available from: http://www.ijo.in/text.asp?2020/68/8/1648/290449



The World Health Organization (WHO) definition of adverse drug reaction (ADR) is “a response to a drug, which is noxious and unintended and which occurs at doses normally used in man for prophylaxis, diagnosis, or therapy of disease or the modification of physiologic function.”[1],[2] To the best of our knowledge, this is the first case report of ADR after intravitreal topotecan.

A 3-year-old female with unilateral Group D retinoblastoma as per international classification,[3] was injected periocular topotecan (1 mg in 0.1 ml) owing to persistent vitreous seedings after high dose chemotherapy. At 3-weeks follow-up, there was a marked decrease in vitreous seedings and topotecan was repeated intravitreally in the dose of 20 μgm in 0.1 ml. The patient developed fever and lid swelling within 24 hours of the injection, which worsened over the next three days. She also developed target lesions on skin consistent with erythema multiforme and exudation on both eyelids, oral ulcerations, and hemorrhagic crust formation on lips [Figure 1]. The cornea revealed total epithelial defect with a stromal haze [Figure 2]. The systemic work-up was unremarkable.
Figure 1: Clinical picture of face 24 hours after intravitreal injection Topotecan showing toxic drug reaction in the form of erythema multiforme with exudation on both eye lids and haemorrhagic crust on the lower lip

Click here to view
Figure 2: Anterior segment picture of diffuse corneal haze, epithelial defect and limbal ischaemia patch

Click here to view


The skin rash responded to oral wysolone (10 mg/kg) and topical steroids, antibiotics, and antihistaminics for 1 week. The cornea re-epithelized at 2 weeks. Her fundoscopy at 4 weeks showed the resolution of vitreous seeds.


  Discussion Top


ADRs can be pharmacological or idiosyncratic. In idiosyncratic rash, there is deposition of immune complexes (mostly IgM-bound complexes) in the superficial microvasculature of the skin and oral mucous membrane after the drug exposure.[4] In the present case, the hypersensitivity reaction was seen after the second injection of the drug while the first injection was well tolerated and possibly led to the formation of antibodies to the drug, which manifested within a day of the second injection.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Pirmohamed M, Breckenridge AM, Kitteringham NR, Park BK. Adverse drug reactions. BMJ 1998;316:1295-8.  Back to cited text no. 1
    
2.
Krahenbuhl MA, Schlienger R, Lampert M, Haschke M, Drewe J, Krahenbuhl S. Drug problems in hospital. A review of recent literature. Drug Saf 2007;30:379-407.  Back to cited text no. 2
    
3.
Shields CL, Shields JA. Basic understanding of current classification and management of retinoblastoma. Curr Opin Ophthalmol 2001;17:228-34.  Back to cited text no. 3
    
4.
Pirmohamed M, Breckenridge AM, Kitteringham NR, Park BK. Adverse drug reactions. BMJ 1998;25:1295-8.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Discussion
References
Article Figures

 Article Access Statistics
    Viewed190    
    Printed0    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal